Missouri, 2004

Hail in Missouri, June 11, 2004

June 11, 2004 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 2:55 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 2:55 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT FRI JUN 11 2004

.DISCUSSION...

NOT MUCH HAS CHANGED SINCE 145 PM AFD UPDATE. HAVE TRIMMED
SOUTHEAST EDGE OF CHANCE POPS FOR TONIGHT AND ALSO BROUGHT THEM BACK
NORTHWEST TO COVER NORTHWEST TIP OF MO FOR EARLY EVENING.
DRYLINE/COLD FRONT FROM NORTHEAST KANSAS THROUGH SOUTHWEST OK HAS
JUST ABOUT STALLED WHILE FEATURE CONTINUES TO PUSH SLOWLY EASTWARD
ACROSS EXTREME EASTERN NEBRASKA. MID LEVEL CAP DOING A GOOD JOB
HOLDING BACK CONVECTIVE DEVELOPMENT ALONG BOUNDARY...SO FAR. 700MB
TEMPERATURES AT 12C ARE 1-2C WARMER THAN PROGGED YESTERDAY. 18Z META
CONTINUES PREVIOUS TREND OF EARLIER RUNS IN COOLING 700MB
TEMPERATURES ACROSS NORTHEAST KANSAS AND NORTHWEST MO AROUND 00Z.
THIS IS IN RESPONSE TO FALLING HEIGHTS IN ADVANCE OF SHORTWAVE
EJECTING NORTHEAST OUT OF THE CENTRAL HIGH PLAINS. LOOKS LIKE A
SMALL WINDOW FOR STORMS TO FIRE BETWEEN 22Z-01Z OVER ABOVE REGION.
ALTHOUGH THEY SHOULD BECOME SEVERE QUICKLY THEY WILL HAVE LITTLE TO
SUSTAIN THEIR SEVERITY AFTER SUNSET. ANY CONVECTION WHICH ENTERS
NORTHWEST MO SHOULD WEAKEN AS IT MOVES EAST ACROSS NORTHERN MO THIS
EVENING. HAVE OPTED TO KEEP CHANCE POPS GOING FOR LATE THIS EVENING
AS FAR SOUTH AS KANSAS CITY AS META SUGGESTS CONVECTION MAY REACH
THIS AREA AS IT FALLS APART.

SATURDAY AND SUNDAY LOOK QUITE ACTIVE. BOUNDARY FROM ANY EVENING
STORMS TONIGHT SHOULD LAY OUT ACROSS NORTHERN MO...MAKING IT NO
FURTHER THAN THE MO RIVER. SAME VERY UNSTABLE AIRMASS WILL COVER
REGION TOMORROW PLUS THE ADDED BENEFIT OF SLIGHTLY COOLER MID LEVEL
TEMPERATURES. THIS WILL BE IN RESPONSE TO A MORE WESTERLY MID/UPPER
LEVEL FLOW CARRYING SEVERAL EMBEDDED SHORTWAVES. ETA/GFS/NGM VERY
SIMILAR IN DEVELOPING AN MCS/MCC AND CENTERED OVER THE CWA. WITH
WEAKER CAP SHOULD SEE START OF CONVECTION BY MID AFTERNOON. BEST
ESTIMATE IS FOR NORTHWEST OR WEST CENTRAL MO AS SOUTHERLY LOW LEVEL
JET REFORMS OVER EASTERN KS IN THE AFTERNOON. IN ADDITION TO SEVERE
THUNDERSTORM POTENTIAL...HIGH PRECIPITABLE WATER VALUES SUGGEST GOOD
POTENTIAL FOR VERY HEAVY RAINFALL SATURDAY NIGHT. LOW FLASH FLOOD
GUIDANCE VALUES FOR A NUMBER OF COUNTIES MAY WARRANT A FLOOD WATCH
IN LATER FORECASTS. MAX TEMPERATURES FOR SATURDAY SIMILAR TO TODAY
BUT SUNDAY COULD BE A BUST DEPENDING UPON ANY NOCTURNAL MCS LEAVING
BEHIND A LARGE RAIN COOLED AREA PLUS RESIDUAL CLOUD COVER.

MJ

EARLY PART OF THE EXTENDED PERIOD WILL BE ON THE TAIL-END OF AN
ACTIVE WEATHER WEEKEND. LAST IN A SERIES OF SHORTWAVES WILL MOVE
FROM THE CENTRAL PLAINS INTO THE GREAT LAKES...DRAGGING ATTENDANT
COLD FRONT WITH IT.  ETA/GFS/EC ALL INDICATE THREAT OF STORMS WILL
LINGER INTO MONDAY NIGHT...WITH MUCH NEEDED BREAK IN STORMS AND
HEAVY RAIN EXPECTED IN THE TUESDAY AND WEDNESDAY TIMEFRAME.
OPERATIONAL GFS HAS SHOWN LITTLE RUN-TO-RUN CONSISTENCY OVER THE
PAST WEEK. GFS ENSEMBLES HAVE BEEN CLUSTERING TOWARD ECMWF
SOLUTION...SO WILL USE A BLEND OF GFS ENSEMBLE MEAN AND ECMWF AS
BASIS FOR FORECAST BEYOND MONDAY. WEAK UPPER LEVEL RIDGING WILL
BUILD OVER CENTRAL/SOUTHERN PLAINS TUESDAY AND WEDNESDAY...WITH
COOLER AND DRIER CANADIAN AIRMASS SETTLING OVER OHIO VALLEY.
ANOTHER TROUGH BEGINS ADVANCING ACROSS THE WESTERN CONUS
THURSDAY...SETTING THE STAGE FOR ANOTHER ROUND OF STORMS LATE IN THE
WEEK.  HAVE OPTED TO KEEP POPS IN SLIGHT CHANCE CATEGORY FOR TIME
PERIOD UNTIL BETTER TIMING OF LONG AND SHORT WAVE FEATURES CAN BE
ESTABLISHED.  TEMPERATURES WILL BE AT OR SLIGHTLY LESS THAN NORMAL
FOR THE EARLY PART OF THE WEEK...THEN WILL REBOUND BY LATE NEXT WEEK.

SF

&&

.PREVIOUS DISCUSSION...

145 PM...
HAVE REMOVED ANY MENTION OF CONVECTION FOR THIS AFTERNOON EXCEPT FOR
NORTHWEST CORNER OF MO. AIRMASS CAPPED AS ALLUDED TO IN 1000 AM
DISCUSSION AND 18Z SGF RAOB SUPPORTS THIS. CAP LOOKING PRETTY
STRONG. MAY SEE SOME SPRINKLES OVER FAR SOUTHEAST COUNTIES THIS
AFTERNOON FROM SOME WEEPY ACCAS COMING IN FROM SOUTHWEST MO. ALSO
LOWERED HIGH TEMPERATURES FOR ALL BUT NORTHWEST 1/4 OF MO DUE TO
EXTENSIVE LOW CLOUDINESS. CLOUDS ARE MIXING OUT SLOWLY FROM THE WEST
BUT NOT ENOUGH TIME TO REACH EASTERN PORTION OF CWA. HAVING MY
DOUBTS CONVECTION WILL REACH MUCH PAST A STJ TO IRK LINE TONIGHT.
ONCE SUN SETS THERE WILL BE LITTLE TO DRIVE ANY CONVECTION OVER
NORTHERN MO SOUTHEAST UNLESS THERE IS A DECENT COLD POOL GENERATED
FROM STORMS. FOR THAT TO OCCUR WOULD NEED TO SEE MORE ORGANIZED
STORMS FORM THAN CURRENT THINKING OF SCATTERED ACTIVITY.

MJ

&&

.PREVIOUS DISCUSSION...

1000 AM...
HAVE REMOVED CHANCE POPS FOR MORNING AND EARLY AFTERNOON SHOWERS AND
THUNDERSTORMS. EARLIER NARROW BAND OF CONVECTION HAS FIZZLED AS IT
MOVED INTO WEST CENTRAL CWA. NOTHING LEFT TO MAINTAIN CONVECTION AND
SATELLITE IMAGERY SHOWS STABLE MID LEVEL WAVES FORMING OVER EASTERN
KS...LIKELY INDICATING MID LEVEL CAP FORMING. SATELLITE LOOP ALSO
SHOWS CONSIDERABLE LOW LEVEL CLOUDS HAVE FORMED OVER MOST OF CWA AND
HAVE GONE WITH MOSTLY CLOUDY WORDING FOR REST OF MORNING. ACCAS ALSO
EVIDENT FROM RED RIVER AREA NORTHEASTWARD INTO EASTERN HALF OF CWA.
WOULD NOT BE SURPRISED IF SPOTTY AFTERNOON CONVECTION DEVELOPS OVER
EASTERN CWA FROM THIS MID LEVEL INSTABILITY. OTHERWISE...ALL EYES
TURN TO THE WEST AND NORTHWEST. FRONTAL BOUNDARY/REMNANTS OF DRYLINE
EXPECTED TO MOVE INTO NORTHWEST CORNER OF CWA AROUND MID AFTERNOON.
ALTHOUGH 12Z RAOBS SHOWED DRIER AIR AT 850MB COVERING NORTHEAST KS
12Z META SHOWED 850MB WILL RETURN NORTHWARD AHEAD OF SURFACE
BOUNDARY TO DESTABILIZE AIRMASS OVER NORTHEAST KS/SOUTHEAST
NEB/SOUTHWEST IA AND NORTHWEST MO MID TO LATE AFTERNOON. QUESTION
FOR INITIATION WILL BE HOW LONG WILL MID LEVEL CAP HOLD. WENT
CONSERVATIVE ROUTE WITH THINKING ANYTIME AFTER 20Z BUT ONE COULD
ARGUE AFTER 00Z WHEN SOME MID LEVEL COOLING MOVES IN FROM THE WEST.
ONCE STORMS FORM ALONG BOUNDARY THEY SHOULD BECOME SEVERE IN FAIRLY
SHORT ORDER WITH CAPES EXCEEDING 3500 J/KG OVER NORTHWEST MO. HAVE
ADDED MENTION OF SEVERE TO LATE AFTERNOON AND EVENING PORTION OF
FORECAST.

MJ

&&

.PREVIOUS DISCUSSION...

420 AM...
MAIN CONCERN AT THIS TIME CONTINUES TO BE PRECIP CHANCES FOR THE
NEXT SEVERAL DAYS. ELEVATED THUNDERSTORMS HAVE DEVELOPED OVER SOUTH
CENTRAL KANSAS AND ARE MOVING THIS WAY. HAIL IS POSSIBLE BUT SHOULD
GENERALLY BE BELOW SEVERE CRITERIA. HAVE INCLUDED A SLIGHT CHANCE
FOR MAINLY WESTERN SECTIONS THIS MORNING. MAY NEED TO INCREASE
POPS...AFTER WATCHING ITS EVOLUTION A BIT. ALSO WONDERING WHAT IT
WILL DO TO THE CAP. COULD BE IT IS FIRING ON THE EDGE OF THE CAP.
HOWEVER MODELS HINT AT SOME MID LEVEL COOLING TODAY...SO HAVE GONE
WITH THAT AND KEPT LOW CHANCE POPS IN ACROSS MUCH OF THE NORTHERN
AND WESTERN SECTIONS. ATMOSPHERE IS QUITE UNSTABLE SO ANYTHING THAT
GOES THIS AFTERNOON WILL LIKELY QUICKLY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. HAVE CHANCES OF THUNDER
ENDING FROM NORTH TO SOUTH TONIGHT.

ANOTHER ROUND OF CONVECTION IS EXPECTED LATE SATURDAY INTO SATURDAY
NIGHT AS THE NEXT SHORTWAVE MOVES ACROSS THE REGION. THESE COULD
ALSO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
ALSO EXPECTING VERY HEAVY RAIN...WITH PRECIP WATER VALUES
APPROACHING 2 INCHES. BEST LIFT LOOKS TO LINGER OVER NORTHWEST
SECTIONS EARLY IN THE PERIOD...HOWEVER SYSTEM SHOULD MOVE SOUTH
OVERNIGHT SATURDAY NIGHT AS THE COLD POOL DEVELOPS AND PUSHES SOUTH.
WILL NEED TO CONSIDER A FLOOD WATCH FOR LATE SATURDAY INTO SUNDAY.

NRR

&&

.PREVIOUS DISCUSSION...

751 PM THU...
HAVE FRESHENED GRIDS/ZONES TO REFLECT RECENT SATELLITE/RADAR IMAGERY
TRENDS. THE SHORTWAVE CONTINUES TO PUSH EAST INTO EASTERN
MISSOURI...AND THE MAJORITY OF ITS ASSOCIATED CONVECTION HAS
APPROPRIATELY COME TO AN END ACROSS THE FORECAST AREA. HAVE REMOVED
CHANCE POPS OVERNIGHT ACROSS THE CWA...WITH THE EXCEPTION OF THE
NORTHWEST CORNER OF MISSOURI. WILL MAINTAIN 30 POPS THERE AFTER 03Z
FRIDAY...TO COVER POTENTIAL CONVECTION THAT DEVELOPS OVER
NEBRASKA/KANSAS ALONG THE FRONT AND ARRIVES IN NORTHWEST MISSOURI
LATE TONIGHT/EARLY FRIDAY.

LS

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Jun 11, 2:38 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT FRI JUN 11 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-

...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS NORTHWEST
MISSOURI...WITH MORE WIDESPREAD SEVERE STORMS EXPECTED SATURDAY INTO
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM LAYER OF AIR IN THE MID-LEVELS OF THE ATMOSPHERE IS INHIBITING
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. EXPLOSIVE THUNDERSTORM
DEVELOPMENT IS POSSIBLE IF SURFACE TEMPERATURES WARM SUFFICIENTLY AND
TAP INTO THE EXTREMELY UNSTABLE AIRMASS THE EXISTS OVER THE OUTLOOK
AREA. THE BEST TIME FOR THUNDERSTORM INITIATION WILL BE BETWEEN 5 PM
AND 7 PM IN THE AREA NORTHWEST OF AN ATCHISON KANSAS TO MARYVILLE
LINE. ANY STORM THAT DEVELOPS WILL QUICKLY BECOME SEVERE. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN
THREATS FROM THESE STORMS. THE THREAT OF SEVERE WEATHER WILL DIMINISH
AFTER SUNSET...THOUGH A FEW THUNDERSTORMS MAY LINGER INTO THE LATE
EVENING HOURS. THESE NON-SEVERE STORMS MAY MOVE AS FAR SOUTH AND EAST
AS A KANSAS CITY...TO CHILLICOTHE TO UNIONVILLE LINE...BEFORE
DISSIPATING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE FROM SATURDAY AFTERNOON
INTO EARLY SUNDAY MORNING...AS THE COLD FRONT PUSHES BACK NORTH AS A
WARM FRONT. THE MAIN THREATS EARLY ON WILL BE LARGE HAIL...DAMAGING
WINDS AND POSSIBLY A FEW TORNADOES. VERY HEAVY RAIN ALSO IS
POSSIBLE...ESPECIALLY AS THE STORMS MOVE SOUTH DURING OVERNIGHT HOURS
LATE SATURDAY NIGHT INTO SUNDAY MORNING. THE CHANCE OF SEVERE STORMS
CONTINUES AGAIN SUNDAY AFTERNOON INTO EARLY MONDAY...AS ANOTHER IN A
SERIES OF UPPER LEVEL DISTURBANCES MOVES ACROSS THE REGION. STORMS ON
SUNDAY ARE EXPECTED TO ACTIVATE ALONG NUMEROUS OUTFLOW BOUNDARIES
THAT WILL REMAIN FROM EARLIER STORM ACTIVITY. FLOODING AND FLASH
FLOODING WILL BECOME MORE OF A THREAT...AS THE GROUND WILL BE NEARLY
SATURATED FROM SEVERAL ROUNDS OF HEAVY RAINFALL.  ALONG WITH THE
HEAVY RAINFALL THREAT...LARGE HAIL AND DAMAGING WINDS ALSO WILL BE
POSSIBLE WITH STORMS SUNDAY INTO EARLY MONDAY.  QUIET WEATHER IS
EXPECTED UNTIL LATE NEXT WEEK...WHEN ANOTHER ROUND OF THUNDERSTORMS
IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHWEST MISSOURI AND
NORTHEAST KANSAS LATE THIS AFTERNOON AND THIS EVENING. SPOTTER
ACTIVATION LIKELY WILL BE REQUIRED SATURDAY AND AGAIN ON SUNDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SF

The radar

The Des Moines radar (KDMX), 162 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nodaway

When
June 11, 6:35 PM CST
Where
Nodaway County, 5 mi SE of Hopkins
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.500, -94.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408627.